MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Model Number G48032
Medical Device Problem Codes Use of Device Problem (1670); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510(k) number: k162717.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As reported to customer relations: "'failed item and description?'sheath damaged.Stent would not release at the end.' 'where did the device fail?' ercp2.'action or procedure being performed' egd with stent.'person using the device when it failed' dr.(b)(6).'length of time the device was in use.' not reported.'result of the device failure' had to start over with stent placement.Additional details provided by dm on (b)(6) 2018: "patient had a ge junction tumor.Placing esophageal stent in the ge junction, patient anatomy was angulated and tight to get through.Physician had to put.035 glide wire through stricture.Stent would not make the turn, kinking at tip of introducer (distal end).Customer unwilling to deploy it at this point.Customer took it out and put in a boston scientific device to complete procedure successfully." additional details provided by dm on (b)(6) 2018: "[this event] occurred when trying to pass the stent over a propositioned 035 visiglide wire inside the patient.Before deployment could not get stent into position.[the customer uses] olympus 190 upper scopes, stent was not placed with a scope in place since esophageal no scope used for placement.No elevator.Wire guide [was a] visiglide 035 inch, sold by olympus.Stent was in esophagus of patient but would not pass thru stricture and angulation at ge junction.Stent was [inside] patient very short time when occurred, maybe 30-60 seconds.[not sure of size of stricture], but located [at] ge junction.Likely [that the stricture was] not dilated before placement of stent.No difficulty passing wire thru stricture but difficulty occurred passing stent system thru stricture.No kinks [on device] when came out of package was inspected.No resistance going into patient.Product was never deployed and came out of patient without incident.Procedure was completed using boston sci wallflex which did pass thru stricture with difficulty.".
 
Additional Manufacturer Narrative
510(k) number: k162717.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Importer site contact and address: (b)(6).Cook medical incorporated (cmi).(b)(6).Importer site establishment registration number: (b)(4).Lab evaluation: the device involved in the complaint was evaluated in the laboratory on 07 nov 2018.The returned device lab findings and observations can be referred through the attached files.Distal (introducer) and proximal (closer to the handle) kinks were noted on the flexor.During the lab evaluation the safety wire was released and stent did deploy.Documents review including ifu review: prior to distribution all evo-20-25-12.5-e devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.Upon review of complaints, this failure mode has not occurred previously with the lot number c1389157.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with the lot number c1389157.It may be noted that as per the instructions for use, (ifu0061-5), the following precautions are stated: ¿prior to advancing system, area to be stented should be dilated to : for (20mm x 25mm) - a minimum of 10 mm and maximum of 14mm.If area is dilated greater than 14 mm, stent may migrate.There is evidence to suggest that the customer did not follow the instructions for use (ifu0061-5).As per compliant description "likely [that the stricture was] not dilated before placement of stent.No difficulty passing wire thru stricture but difficulty occurred passing stent system thru stricture." root cause review: a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to user error, as per compliant description; guide wire was used but likely not dilated before placement of stent as per ifu recommendation.Upon further review of complaint, flexor kink was noted, located close the handle.A definitive root cause of that kink could not be determined, however this likely occurred due to excessive force that may have been applied during procedure or due to re packaging for transport returns.Summary: customer complaint confirmed as failure was verified in laboratory.According to the information reported, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This file is being reported based on the fda mdr malfunction precedence ¿flexor kinked/ stretched/ broke/ compressed¿ as reported to customer relations: "'failed item and description?'sheath damaged.Stent would not release at the end.' 'where did the device fail?' ercp2.'action or procedure being performed' egd with stent.'person using the device when it failed' dr.Siddiqui.'length of time the device was in use.' not reported.'result of the device failure' had to start over with stent placement.Additional details provided by dm on 16oct2018: "patient had a ge junction tumor.Placing esophageal stent in the ge junction, patient anatomy was angulated and tight to get through.Physician had to put.035 glide wire through stricture.Stent would not make the turn, kinking at tip of introducer (distal end).Customer unwilling to deploy it at this point.Customer took it out and put in a boston scientific device to complete procedure successfully." additional details provided by dm on 19oct2018: "[this event] occurred when trying to pass the stent over a propositioned 035 visiglide wire inside the patient.Before deployment could not get stent into position.[the customer uses] olympus 190 upper scopes, stent was not placed with a scope in place since esophageal no scope used for placement.No elevator.Wire guide [was a] visiglide 035 inch, sold by olympus.Stent was in esophagus of patient but would not pass thru stricture and angulation at ge junction.Stent was [inside] patient very short time when occurred, maybe 30-60 seconds.[not sure of size of stricture], but located [at] ge junction.Likely [that the stricture was] not dilated before placement of stent.No difficulty passing wire thru stricture but difficulty occurred passing stent system thru stricture.No kinks [on device] when came out of package was inspected.No resistance going into patient.Product was never deployed and came out of patient without incident.Procedure was completed using boston sci wallflex which did pass thru stricture with difficulty.".

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8054301
Report Number3001845648-2018-00527
Device Sequence Number2463153
Product Code ESW
UDI-Device Identifier10827002480329
UDI-Public(01)10827002480329(17)190815(10)C1389157
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/15/2019
Device Model NumberG48032
Device Catalogue NumberEVO-20-25-12.5-E
Device Lot NumberC1389157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/11/2018
Event Location Hospital
Initial Date Received by Manufacturer 10/12/2018
Supplement Date Received by Manufacturer10/12/2018
Initial Report FDA Received Date11/09/2018
Supplement Report FDA Received Date12/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1